Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 3:36 PM MDT for Fergus County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 3:36 PM MDT (21:36 UTC)
Expired
Jul 7, 2021, 4:00 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Billings radar (KBLX), 159 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS85 KTFX 072136
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
336 PM MDT Wed Jul 7 2021
 
MTZ051-072200-
Fergus MT-
336 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Roy, or 19 miles northeast of Lewistown, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Roy.

This includes Highway 191 between mile markers 34 and 42, and between
mile markers 57 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4730 10859 4727 10860 4727 10871 4721 10873
      4713 10920 4727 10924 4744 10860 4731 10854
TIME...MOT...LOC 2136Z 271DEG 20KT 4721 10907 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
111 PM MDT Wed Jul 7 2021

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period)

Leading round of showers with a slight chance of a thunderstorm
passes across the area through the afternoon. This will be followed
by a better chance of thunderstorms through this afternoon through
mid-evening. A few of these storms could become strong to severe.
MVFR conditions are possible for a short time should a storm move
through terminal areas, producing heavy rain, hail, and gusty and
erratic winds. Thunderstorm activity dissipates and/or moves away to
the east after sunset, with VFR conditions prevailing again
overnight through Thursday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 3:10 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     1 SSE LEWISTOWN         47.04N 109.42W
07/07/2021                   FERGUS             MT   TRAINED SPOTTER

            SPOTTER REPORTS WINDS SNAPPING OFF LARGE
            TREE BRANCHES, AS WELL AS PEA-SIZE HAIL.

&&

FMK
Local storm report, Jul 7, 3:20 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 S LEWISTOWN           47.03N 109.42W
07/07/2021  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            INITIAL HAILSTONES UP TO QUARTER SIZE,
            TAPERING TO PEA SIZE ON BACK EDGE OF STORM.
            MEASURED 0.27IN OF RAIN IN ONLY 7 MINUTES.

&&

FMK
Special weather statement, Jul 7, 3:21 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
321 PM MDT Wed Jul 7 2021

MTZ051-072145-
Fergus MT-
321 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Lewistown, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy and Fergus.

This includes Highway 191 between mile markers 18 and 42, and between
mile markers 57 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4730 10859 4727 10860 4727 10871 4722 10873
      4711 10931 4731 10931 4748 10861 4731 10855
TIME...MOT...LOC 2121Z 298DEG 11KT 4721 10924

RCG
Local storm report, Jul 7, 3:27 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
07/07/2021  M52 MPH          BEAVERHEAD         MT   ASOS

            DILLON AIRPORT ASOS REPORTED PEAK GUST OF
            52MPH AT 2:50PM MDT.

&&

FMK
Local storm report, Jul 7, 3:32 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
07/07/2021  M68 MPH          FERGUS             MT   ASOS

            SECOND SEVERE WIND GUST MEASURED AT KLWT
            ASOS.

&&

HART
Special weather statement, Jul 7, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
336 PM MDT Wed Jul 7 2021

MTZ051-072200-
Fergus MT-
336 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Roy, or 19 miles northeast of Lewistown, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy.

This includes Highway 191 between mile markers 34 and 42, and between
mile markers 57 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4730 10859 4727 10860 4727 10871 4721 10873
      4713 10920 4727 10924 4744 10860 4731 10854
TIME...MOT...LOC 2136Z 271DEG 20KT 4721 10907

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.